New Jersey, 2022

High Wind in New Jersey, November 30, 2022

November 30, 2022 · NWS OKX · 1 event in 1 county or zone

The pressure gradient tightened as a cold front approached from the west. This produced high winds over Southeastern New Jersey in the late afternoon to early evening hours of November 30, 2022.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The pressure gradient tightened as a cold front approached from the west. This produced high winds over Southeastern New Jersey in the late afternoon to early evening hours of November 30, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 30, 3:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 30, 3:34 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
334 PM EST Wed Nov 30 2022

.SYNOPSIS...
A strong cold front will pass through the area this evening. High
pressure builds in thereafter Thursday night into Friday night,
before giving way to a fast moving cold front on Saturday. High
pressure then follows for Sunday. Another frontal system may
impact the area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A strong frontal system continues to move through the area.
Strong deep layer south-southwest flow has allowed for quick
saturation of a previously dry air mass, which combined with the
forcing for ascent has allowed showers to develop across the
entire forecast area. Rain is expected to continue through the
evening, with a brief increase in intensity possible as the
front moves through. Any precipitation then quickly ends from
west to east following the frontal passage as high pressure and
a much drier air mass move into the region.

Breezy conditions will prevail prior to and in association with
the frontal passage in part due to a strong pressure gradient. The
strongest winds will be across eastern areas from Brooklyn,
Queens, Long Island, and Connecticut where a 50-70 kt jet
persists just above the surface (925 mb), and a seasonably warm
air mass is occasionally allowing for mixing of the stronger
winds to the surface. Winds will quickly decrease overnight as
the gradient relaxes following the front, and a subsidence
inversion limits deeper mixing.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
High pressure will dominate across the area Thursday and
Thursday night, with much cooler temperatures across the area.
Highs will generally be in the lower 40s, while lows will fall
into the 20s and lower 30s. The pressure gradient will remain
somewhat tight between the departing low pressure and building
high, resulting in winds 15 to 20 mph and gusts up to 30 mph
during the daytime. Winds will finally subside overnight.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
There has been little change to the forecast thinking Friday into
the upcoming weekend with model guidance in overall good agreement.

Brief ridging will be the predominate feature across the northeast
on Friday which will yield dry conditions and temperatures near or
slightly below normal for this time of the year.

The flow remains progressive with both surface high pressure and
upper ridging moving offshore Friday night. A vigorous shortwave
moving across the Great Lakes then fast approaches into Saturday
morning. Low pressure deepens as it moves out of the Great Lakes
into SE Canada on Saturday, sending a cold front through the region.
A band of showers will likely accompany the front during the morning
and afternoon hours. Models have also sped up the timing a bit over
the last 24 hours, with the front expected to be moving offshore
during the late afternoon and early evening hours. The front will
pass through quickly similar to what we have seen over the last
week, limiting the amount of rainfall. Rainfall amounts around one
quarter of an inch are forecast. Southerly winds will increase and
become gusty, generally 25-35 mph, strongest near the coast in the
afternoon and evening. Breezy conditions will continue behind the
front, but winds should diminish quickly early Sunday morning as
high pressure builds over the area. Unseasonable temperatures in the
upper 50s to around 60 are anticipated ahead of the front for
Saturday, but then should fall into the 30s Saturday night. Highs
closer to normal are expected on Sunday.

The modeling then diverges early next week with the handling of
energy between a deep upper level low/trough over Canada and ridging
over the southern US. There will several areas of energy moving
around the upper trough. A weak front may move across on Monday, but
a general consensus is beginning to emerge for a more organized
frontal system Tuesday of next week. The system quickly moves east
by the middle of the week. Have capped PoPs at 40 percent for now
given the inconsistencies in the modeling with timing and amplitude
of shortwaves in the fast flow aloft. The synoptic pattern indicated
by the modeling early next week still favors plain rain the
predominate PTYPE even across the interior. Temperatures look to
average slightly above normal.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A strong cold front passes through early this evening.

MVFR/IFR conditions expected through this evening ahead of the
cold frontal passage. Rain has overtaken much of the area with
ceilings and visibilities lowering. The cold front is expected
to move through the NYC metro terminals 22-23Z with conditions
quickly returning to VFR. Eastern terminals become VFR 00-02Z.

S winds are picking up for coastal terminals. S winds 15-
20G30-40kt are expected through this evening ahead of the cold
front. Some gusts may reach 40-45kt especially for KJFK, KLGA, KISP,
KBDR prior to 00Z. LLWS is expected into this evening. Wind shifts
to the W behind the cold front (22-00Z) and weakens slightly to
15-20G20-30kt. Winds remain gusty and from the west through
Thursday afternoon.

  ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely through this evening with changing of flight
categories. Peak gusts 40-45 kt into early evening at JFK and LGA.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...VFR. W winds G25-30kt, diminishing at night.
.Friday...VFR.
.Saturday...Showers likely, chance of MVFR or lower. S/SW winds G25-
30kt.
.Sunday...VFR. NW wind gusts 15-20 kt.
.Monday...Mainly VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Gale warnings continue on all waters. Following the cold frontal
passage this evening, winds will gradually begin to weaken in
westerly flow, with the Sound, Bays, and Harbors expected to
weaken below gales after midnight, and the remainder of the
waters subsiding below by Thu morning. Expect SCA conditions
thereafter into Thu.

Seas will remain elevated into Thu with 3 to 5 ft on the Long
Island Sound and ocean seas initially 8 to 11 ft but gradually
subsiding. Expect conditions to gradually lower below SCA
criteria by Thu night.

Sub-SCA conditions are expected to continue during the day
Friday with high pressure over the waters. The high quickly
moves offshore Friday night allowing for an increasing SW flow
ahead of an approaching cold front. SCA conditions are likely on
the ocean and possibly the eastern LI Sound. SCA conditions on
all waters are expected Saturday with potential of gales on the
ocean and eastern LI Sound and LI Bays. SCA conditions continue
Saturday night behind the front, but should settle back to sub-
SCA levels late Saturday night and then continue through next
Monday.

&&

.HYDROLOGY...
Total rainfall through tonight still expected to be mostly
0.50-1.00 inch, with no hydrologic impacts. No hydrologic
impacts are expected through early next week.

&&

.TIDES/COASTAL FLOODING...
A period of strong southerly/southwesterly winds coinciding with
the afternoon high tide cycle, along with increased wave action,
may result in some localized inundation across parts of southern
Queens and Nassau counties. So a coastal flood statement has
been issued for this afternoon's high tide cycle through 22Z for
up to a foot of inundation in these areas. Winds quickly become
northwesterly behind a frontal passage later this afternoon, so
the threat of inundation should subside thereafter as well.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 9 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 9 PM EST this evening for NYZ075-078>081-
     176>179.
NJ...None.
MARINE...Gale Warning until midnight EST tonight for ANZ331-332-335-338-
     340-345.
     Gale Warning until 6 AM EST Thursday for ANZ350-353-355.

&&

SYNOPSIS...MD/DS
NEAR TERM...MD
SHORT TERM...MD
LONG TERM...DS
AVIATION...MW
MARINE...MD/DS
HYDROLOGY...MD/DS
TIDES/COASTAL FLOODING...DR
Hazardous weather outlook, Nov 30, 3:24 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
324 PM EST Wed Nov 30 2022

ANZ331-332-340-345-012030-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
324 PM EST Wed Nov 30 2022

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gales are possible Saturday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-012030-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
324 PM EST Wed Nov 30 2022

...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gales are possible Saturday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-012030-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
324 PM EST Wed Nov 30 2022

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-006-103>108-NYZ067>074-012030-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
324 PM EST Wed Nov 30 2022

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ075-078>081-176>179-012030-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
324 PM EST Wed Nov 30 2022

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hudson

When
November 30, 5:00 PM EST to 6:00 PM EST
Where
Hudson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

A measured wind gust of 60 mph was recorded at a mesonet station located in Jersey City, NJ at 534 PM Local Standard Time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2022Every state in 2022This day in weather historyWarnings in New Jersey, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059031.